Format

Send to

Choose Destination
See comment in PubMed Commons below
J Am Acad Dermatol. 1995 Mar;32(3):419-28.

Drugs with antihistaminic properties as a cause of atypical cutaneous lymphoid hyperplasia.

Author information

1
Pathology Services, Inc., Beth Israel Hospital, Harvard Medical School, Cambridge, Massachusetts.

Abstract

BACKGROUND:

Although an association between antihistaminic drugs and atypical cutaneous lymphoid infiltrates has not been reported previously, in vitro evidence suggests that these agents perturb certain lymphoid functions through binding to histamine receptors, including a novel growth-promoting intracellular histamine receptor, designated HIC.

OBJECTIVE:

We studied the clinical findings and histopathologic findings in 14 patients taking antihistaminic drugs in whom atypical cutaneous lymphoid infiltrates developed.

METHODS:

We retrospectively reviewed the clinical and histologic features of these patients' skin lesions.

RESULTS:

The clinical presentations included solitary or multiple nodules and plaques, and multiple papules. In some patients a temporal association between drug therapy and clinical course was observed, as the lesions improved or resolved after a decrease or discontinuation of the drug. Eleven patients were taking two or more medications that in vitro are associated with alterations in lymphocyte function, including agents without antihistaminic properties. A diagnosis of pseudolymphoma seemed clinically apposite in seven of the 14 patients on the basis of either resolution of the eruption or presentation of a solitary nodule that did not recur after excision. Histologic analysis showed four distinct morphologies: mycosis fungoides-like, nodular dermal infiltrates consistent with either lymphocytoma cutis or lymphoma cutis, lymphomatoid vascular reaction, and follicular mucinosis. Common to cases showing the first pattern were histologic features suggesting a delayed-type hypersensitivity reaction, thus enabling their distinction from mycosis fungoides. The infiltrates were predominantly of T-cell phenotype.

CONCLUSION:

Antihistamines are associated with atypical lymphoid hyperplasia in some patients. The antihistaminic drug may not be the provocative agent per se; rather, a drug-induced immunodysregulatory state may render an abnormal immune response to some other exogenous antigen. Multidrug therapy with these and other agents known to exert immunomodulatory effects may increase susceptibility to the development of atypical lymphoid hyperplasia and malignant lymphoma.

PMID:
7868710
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Support Center